Nebraska, 2022

High Wind in Nebraska, April 10, 2022

April 10, 2022 · NWS CYS · 2 events in 2 counties and zones

Strong winds expanded out of southeast Wyoming during the day on 10 April 2022. Kimball and Cheyenne Counties reported wind gusts in excess of 58 mph during this time.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds expanded out of southeast Wyoming during the day on 10 April 2022. Kimball and Cheyenne Counties reported wind gusts in excess of 58 mph during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 10, 10:47 AM MST, 38 minutes earlier.

Area forecast discussion, Apr 10, 10:47 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1147 AM MDT Sun Apr 10 2022

.SHORT TERM...(Today and tonight)
Issued at 500 AM MDT Sun Apr 10 2022

Drier air has moved in over much of southeast Wyoming and
southwest Nebraska as a weak leading shortwave/vort max moves off
into the northern plains. The main trough axis will pass through
east-central Wyoming and northwestern Nebraska this afternoon. As
it does, expect another round of snow showers to develop across
the Converse-Niobrara corridor in Wyoming and the Pine Ridge areas
of northwest Nebraska. Short-term guidance continues to support
another 0.5 to perhaps 1 inch of snow with this final wave of
energy. The major caveat to any additional snow accumulations
will be snow rates and sun angle. Given the strong solar heating
of the mid-April sun, any snow that falls late this morning and
early afternoon will have a tough time accumulating. Dry air
entrainment near the surface, as supported by forecast soundings
on numerous short-term guidance ensemble members, will also limit
snow accumulations. Therefore, would not put much stock into some
of the more bullish totals shown by some guidance from late-
morning onward today.

Surface winds have already begun to increase over southeast
Wyoming this morning, and will continue to do so through the
noontime hour. This will be especially true in the downslope-
favored areas of the Laramie Valley, and east of the Laramie range
along the I-25 corridor from Wheatland south to the Colorado
border. Local guidance favors a rather short but yet potent wind
event, which will wind down in the 4-7pm timeframe as faster 700mb
flow departs to the east by evening. Crosswind blowover risk will
be maximized along the I-25 corridor in the aforementioned areas
from around 10am through 3pm today.

Expect an unseasonably cool afternoon and overnight with
temperatures running 10 to 15 degrees below normal. Partly cloudy
skies this evening will transition to mostly cloudy by Monday
morning. Forecast confidence is moderate to high through the
short-term period.

.LONG TERM...(Monday through Saturday)
Issued at 409 AM MDT Sun Apr 10 2022

It appears the threat for an impactful winter storm has diminished
over the last 24-48 hours w/ guidance coming into better agreement
with the bulk of the mid & upper-level energy tracking well to the
north. Dry slotting will likely limit precipitation totals for the
majority of the CWA, but especially across the high plains east of
the Laramie Range where westerly downsloping flow should help keep
things on the dry side. This is certainly evolving to be more of a
wind pattern for Tue/Wed with a better chance for some light snow-
fall accumulations for areas west of the Laramie Range w/ the deep
westerlies through the column. Some areas could approach high wind
warning criteria mid-week with the evolving bora, but too early to
tell which areas will be impacted by the strongest gusts. Overall,
expect a fairly cool and unsettled forecast period. Windy each day
along with chances for rain and snow showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1134 AM MDT Sun Apr 10 2022

The main concern with this TAF issuance is snow shower potential
across the northern Panhandle this afternoon.

Latest water vapor loop was showing an upper level disturbance
continuing to dive southeast and was extending from near Lusk to Wheatland
with low clouds and snow showers developing behind this
disturbance. These low ceilings (15-25kft) and snow showers will
continue to spread southeast towards KBFF around 22z and KAIA
(23Z). Meanwhile, the snow showers will most likely be on and off
at KCDR through much of the afternoon. Not confident that KCYS
will see much in the way of snow showers, but cannot rule out some
mid clouds. KSNY will most likely stay dry as well with very
little cloud cover. Otherwise, the strong winds will persist
through the majority of the afternoon except for KCDR where they
will remain entrenched in the clouds. Elsewhere, the wind should
slacken fairly quickly after sunset and remain fairly light
through 18z.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Sun Apr 10 2022

Borderline critical fire weather conditions will be possible again
today along the southwestern Nebraska border. These will mainly be
driven by gusty winds over 30 mph. Relative humidity values should
remain in the 15-20% range, so the Fire Weather Watch has been
canceled for the day. Still, any fire starts could spread rapidly
given gusty winds and RH values less than 20%. Expect breezy and
dry weather on Monday in the far southern southwest Nebraska counties
again with improving fire weather conditions by midweek as clouds and
moisture move in.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until noon MDT today for WYZ101-102.

     High Wind Warning until 6 PM MDT this evening for WYZ115>118.

     High Wind Warning until 3 PM MDT this afternoon for WYZ106-110.

NE...Winter Weather Advisory until noon MDT today for NEZ095.

&&

SHORT TERM...MAC
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...MAC
Hazardous weather outlook, Apr 10, 3:33 AM MST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 AM MDT Sun Apr 10 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-111045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
433 AM MDT Sun Apr 10 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. Strong winds will
affect the typical windprone corridors in southeast Wyoming along
I-80 and I-25 today. In the north, expect light snow accumulations
from Douglas through Lusk and Crawford with 1-3 inches likely.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low. Cool
weather with showery weather and some light snow in the mountains
will persist through midweek.

.Spotter information statement...

Spotter activation will not be needed. Please report any new snow
totals to the NWS.

In the hours before

Local storm report, Apr 10, 11:02 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1202 PM MDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 6 SW SOUTH GREELEY HIGH 41.05N 104.89W
04/10/2022  M58 MPH          LARAMIE            WY   MESONET

            MESONET STATION KWYH 6.5 N NATURAL FORT
            (WYDOT).

&&

BMW
Local storm report, Apr 10, 11:04 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1204 PM MDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     NON-TSTM WND GST 5 E CHEYENNE            41.16N 104.70W
04/10/2022  M58 MPH          LARAMIE            WY   MESONET

            MESONET STATION CW2749 CHEYENNE.

&&

BMW
Local storm report, Apr 10, 11:05 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1205 PM MDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 8 S CHUGWATER           41.65N 104.85W
04/10/2022  M65 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY40 7.5 S CHUGWATER
            (WYDOT).

&&

BMW
Local storm report, Apr 10, 11:07 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1207 PM MDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     NON-TSTM WND GST 4 W LARAMIE             41.32N 105.67W
04/10/2022  M67 MPH          ALBANY             WY   ASOS

            ASOS STATION KLAR LARAMIE AIRPORT - LAR.

&&

BMW
Local storm report, Apr 10, 11:22 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1222 PM MDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     NON-TSTM WND GST 8 WSW HILLSDALE         41.16N 104.61W
04/10/2022  M60 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY46 9.7 E CHEYENNE (WYDOT).

&&

BMW
Local storm report, Apr 10, 11:23 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1223 PM MDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     NON-TSTM WND GST 8 S CHUGWATER           41.65N 104.85W
04/10/2022  M62 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY40 7.5 S CHUGWATER
            (WYDOT).

&&

BMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
April 10, 11:25 AM MST to 3:00 PM MST
Where
Cheyenne forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney airport ASOS reported the peak wind. Railroad site at Brown2, 1 west northwest of Brownson and mesonet site 4 north northwest of Brownson also reported wind gusts in excess of 58 mph.

High Wind, Kimball

When
April 10, 11:55 AM MST to 2:08 PM MST
Where
Kimball forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Railroad site at Dix2, 1 mile east of Dix reported the peak wind gust. Kimball AWOS also reported several gusts between 58 and 60 mph during this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007701, 1007699.